When you’re suffering from hay fever or any other allergy, one of the most popular remedies you’ll reach for is an antihistamine, especially if you want quick and easy relief. …read moreSee less
So, if you’re looking for a handy medicine cupboard staple before hay fever season starts, you’re in the right place.
We have a selection of hay fever tablets and capsules, so you can choose the best possible treatment for your allergies.
What are the different types of hay fever tablets?
There are lots of different hay fever tablets on the market, all using different active ingredients but working in very similar ways.
Most hay fever tablets work as antihistamines, a type of medication that has two main groups — drowsy and non-drowsy.
If you’re looking for an antihistamine to take before bed, older formulas like promethazine and chlorphenamine will be just what you need.
On the other hand, if you need an allergy treatment that won’t have you dropping off during the day you may want to try a newer formula, like loratadine or cetirizine.
If hay fever tablets aren’t right for you, you could try allergy syrup, which also uses antihistamines to relieve your symptoms.
How long do allergy tablets take to work?
Most allergy tablets take around half an hour before they start to work, and they will usually reach their peak effectiveness within 1 - 2 hours.
This is why many people choose to take their antihistamine at the start of the day, so they’re prepared for when they come into contact with pollen.
Hay fever tablets will typically last for either 4 - 6 hours or 12 - 24 hours, depending on the treatment you’re using.
You may find that some treatments seem to work more quickly for you than others so don’t be afraid to try a different formula to the one you’ve used before.
- Starting from £9.99
- Now£5.69RRP £6.29
- Now£5.29RRP £5.53
- Now£6.99RRP £8.19
Free delivery when you spend over £30
100% discreet delivery for every item ordered
Fully regulated UK pharmacy
What’s the best antihistamine for itchy skin?
Taking an antihistamine can help to stop the itch-to-scratch cycle and give your skin time to heal.
It’s better to take a non-drowsy antihistamine, like Clarityn, when your itching affects your daily life to avoid becoming sleepy, which may interfere with work or school.
If your itching disturbs your ability to sleep at night, take a drowsy variety to help you drift off easier, such as Benadryl.
Can you take paracetamol with hay fever tablets?
You can take paracetamol alongside most hay fever tablets, as they don’t contain the same active ingredients.
However, we’d always recommend checking the patient information leaflet included with your hay fever medication as well as your paracetamol to make sure that they’re safe to take together before you take anything.
Some medications can interact when taken together, causing unwanted side effects, so it’s always better to be safe than sorry.
If you’re ever unsure, you should speak to your pharmacist and ask them whether you’re safe to take two medications at the same time.
When is the best time to take hay fever tablets?
The best time to take hay fever tablets can be different from person to person, as you'll need to take into account how your allergy affects you and the type of medication you're taking.
Some people take hay fever tablets when their symptoms begin to show, while others take one every day if they know they are going to be exposed to allergens, like during high hay fever season.
You might take one before you visit a house with an animal to prevent your symptoms from flaring, too.
There are lots of different types of antihistamines, ones that are drowsy, non-drowsy, ones that work between 4 to 6 hours, and ones that last for 12 to 24 hours.
It’s important to read the instructions on the label carefully and pick a variety that works for you, for example, it might not be a good idea to take a drowsy variety if you suffer from hay fever during the day.
Which antihistamine tablets are non-drowsy?
Most people know that there are two types of antihistamines - drowsy and non-drowsy, and there are two types simply due to the advancement in pharmaceuticals.
Drowsy antihistamines are known as first-generation antihistamines, such as chlorphenamine, hydroxyzine, and promethazine.
The non-drowsy antihistamines, which include cetirizine, loratadine, and fexofenadine, are known as second-generation antihistamines.
The only difference between them is the effect of drowsiness, which means that the first-generation antihistamines can also be used as other forms of medical treatment, like insomnia.
Do antihistamines help colds?
Antihistamines work by blocking a chemical called histamine that is released during an allergic reaction, causing symptoms like a runny nose and watery eyes.
Experts generally believe that histamine isn’t the cause of a runny nose if you’ve got a cold, however, some viruses may induce histamine production.
As long as it’s a suitable medicine for you, there’s no harm in trying an antihistamine to see if it relieves your runny nose.
However, the recommended treatments for colds are usually painkillers, like paracetamol, or specific cold and flu medicines.
What hay fever tablets can I take during pregnancy?
If you’re pregnant, it’s important to speak to your GP before taking any new medication to ensure that it’s safe for you and your baby.
Antihistamines like cetirizine and loratadine may be safe to take during pregnancy, but some others have been known to cause birth defects.
If your allergy symptoms are minimal, try to avoid taking an antihistamine medicine - but if they are severe, speak to a healthcare professional first to see what treatment options they advise.
More often than not, you will be advised to try hay fever eye drops or nasal sprays before taking allergy tablets, as they are usually the safer option during pregnancy.
This is because the medicines in eye drops and nasal sprays enter the bloodstream in smaller amounts than those in oral medications like tablets or capsules.
Either way, you should only take hay fever medication of any kind during pregnancy if a medical professional has advised that you should do so.
Do hay fever tablets have side effects?
All medications can have side effects and that includes hay fever tablets.
It would be impossible for us to list every single one, as there is a range of active ingredients in allergy tablets that all come with their own potential symptoms to consider.
We would advise checking out the patient information leaflets that come with every medication, which have comprehensive lists of all side effects.
It’s important to familiarise yourself with the potential side effects of any medication before you take it, which is why we have links to online versions of these leaflets on every product page.
If you’re still unsure you should speak to your doctor or pharmacist and ask them to explain which symptoms you should look out for.
They will be able to tell you the most common side effects of your antihistamine of choice and help you to be sure you’re taking the best hay fever tablets for you.
Can you buy antihistamine tablets over the counter in the UK?
There is a wide range of antihistamine tablets available in the UK at the moment — some need a prescription, some are available over the counter, and some can be bought without any supervision medical professional.
Some of the most popular antihistamines, like loratadine and cetirizine, can be bought in pharmacies and shops just like paracetamol or ibuprofen tablets.
However, other popular antihistamines, including promethazine, fexofenadine, and chlorphenamine, require that you answer some quick questions from a pharmacist before you can buy them — this is what is meant by buying treatment over the counter.
The process is the same whether you buy your treatment online or from your local pharmacy, as the responsible pharmacist will need to know a few things about your overall health and medical history to ensure that the treatment you would like would be safe and effective for you.
How do antihistamines work?
Antihistamines work by blocking the production of a hormone called histamine in your body.
Histamine is produced when you come into contact with something your body is allergic to, like pollen, dust, or pet dander.
It then causes symptoms designed to remove the allergen from your system, like sneezing, a runny nose, watery eyes, and itching.
By blocking histamine, antihistamines help to prevent allergy symptoms by going right to their source.
Will an antihistamine tablet work for insect bites?
When you get an insect bite or sting it can sometimes become itchy and swollen because your body has a similar reaction to the bite as it would to an allergen.
Antihistamines can help to reduce the itching and swelling in some cases, making it easier for you to refrain from scratching and give your skin space to heal.
This is why some insect bite creams contain antihistamines as their active ingredient.
In most cases, bites and stings will be minor enough that they won’t need treatment and will go away by themselves, but if you’re ever concerned about yours you should speak to your doctor or pharmacist right away.
They’ll be able to take a look at the area and recommend treatment if it’s necessary.